Hail, Buena Vista
- When
- May 24, 2:27 PM CST
- Where
- Buena Vista County, 4 mi S of Albert City
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.733, -94.950
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 12:36 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 136 PM CDT MON MAY 24 2004 .DISCUSSION... BAND OF ISOLATED SEVERE STORMS MOVING EAST SOUTH OF INTERSTATE 90 THIS AFTERNOON...LEADING A LARGE BAND OF RAIN AND THUNDERSTORMS THAT STRETCHES NORTH TO AROUND KATY. BAND OF MID LEVEL LIFT JUST NORTHWEST OF THE CWA LOOKS LIKE IT SHOULD STAY NORTHWEST OF THE CWA THROUGH THE EVENING. STRONG SUBSIDENCE AND ISENTROPIC DOWNGLIDE DEVELOP TONIGHT...WHICH SHOULD ALLOW A LOT OF THE LOW LEVEL MOISTURE TO GET SCOURED OUT. A LITTLE MID LEVEL MOISTURE MOVES INTO SOUTHERN CWA LATE TONIGHT AS UPPER LEVEL JET MAX MOVES THROUGH THE CENTRAL PLAINS. LOWS SHOULD BE SIMILAR TO THIS MORNING...WITH MAINLY 40S EVERYWHERE. COLD AIR SETTLES IN BEHIND SYSTEM...AND MODEL SOUNDINGS SUGGEST AN ABUNDANCE OF STRATO CU FROM LATE MORNING INTO THE AFTERNOON. CU SHOULD BE IN EARLIER OVER NORTHWEST CWA. LUCKILY...WE SHOULD SEE SOME DECENT MIXING...SO ALTHOUGH THE ENVIRONMENT WILL BE COLDER...THE SURFACE TEMPERATURES SHOULD BE WARMER THAN THE PAST COUPLE OF DAYS. THEN...ON WEDNESDAY THROUGH THURSDAY...MUCH WARMER CONDITIONS SHOULD DEVELOP AS WEST TO SOUTHWEST WINDS SET UP IN THE LOW LEVELS. WILL WARM EVERYONE INTO THE 70S AND LOWER 80S BOTH DAYS. LARGE TROUGH MOVES ONTO THE WEST COAST BY FRIDAY...WITH LOW LEVEL FLOW BECOMING MORE SOUTHERLY AND MOISTURE ON THE INCREASE. THE WEEKEND WEATHER STILL LOOKS UNSETTLED...BUT LATEST RUNS ARE COMING INTO MORE AGREEMENT WITH WARMER TEMPERATURES ON FRIDAY AND SATURDAY...THE DROPPING A FRONT THROUGH ON SATURDAY...WITH COOLER TEMPERATURES ON SUNDAY AND MONDAY. WILL GO ABOVE GUIDANCE FOR WEDNESDAY THROUGH SATURDAY...THEN AROUND OR SLIGHTLY BELOW FOR SUNDAY AND MONDAY. CANNOT RULE OUT PRECIP ANY OF THESE DAYS...BUT CURRENTLY LOOKS LIKE SATURDAY NIGHT HAS BEST CHANCE FOR WIDESPREAD RAIN AND THUNDERSTORMS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1211 PM CDT MON MAY 24 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY. FLOODING... THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF AGRICULTURAL LAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD BE AWARE OF THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 10 S MOVILLE 42.34N 96.07W
05/24/2004 1.75 INCH WOODBURY IA LAW ENFORCEMENT
&&
CHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL BRONSON 42.41N 96.21W
05/24/2004 0.75 INCH WOODBURY IA TRAINED SPOTTER
0131 PM HAIL E SIOUX CITY 42.50N 96.39W
05/24/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
0124 PM HAIL 2 NNE SIOUX CITY 42.53N 96.38W
05/24/2004 1.00 INCH WOODBURY IA TRAINED SPOTTER
0155 PM HAIL KINGSLEY 42.59N 95.97W
05/24/2004 0.75 INCH PLYMOUTH IA TRAINED SPOTTER
0148 PM HAIL DANBURY 42.24N 95.72W
05/24/2004 0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
BUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL PONCA 42.57N 96.71W
05/24/2004 0.75 INCH DIXON NE AMATEUR RADIO
0115 PM HAIL N SIOUX CITY 42.50N 96.39W
05/24/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
0130 PM HAIL SE SIOUX CITY 42.50N 96.39W
05/24/2004 0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
BUSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 248 PM CDT MON MAY 24 2004 IAZ001>003-012>014-020-MNZ080-081-089-090-098-NEZ013-014-SDZ061-062- 066-067-070-071-242010- CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE- JACKSON MN-LINCOLN-LYON IA-MCCOOK-MINNEHAHA-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PLYMOUTH IA-ROCK MN-SIOUX IA-TURNER-UNION- 248 PM CDT MON MAY 24 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 272 HAS BEEN CANCELLED FOR ADDITIONAL LOCATIONS IN SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED OVER MUCH OF SOUTHEASTERN SOUTH DAKOTA...SO THE WATCH HAS BEEN CANCELLED FOR MCCOOK...MINNEHAHA...TURNER...LINCOLN...CLAY AND UNION COUNTIES. THE WATCH HAS ALSO BEEN CANCELLED FOR MURRAY...COTTONWOOD... ROCK...NOBLES...AND JACKSON COUNTIES OF SOUTHWEST MINNESOTA. IN IOWA...THE WATCH IS NO LONGER IN EFFECT FOR LYON...SIOUX... PLYMOUTH...OSCEOLA...OBRIEN...DICKINSON...AND CLAY COUNTIES. THE SEVERE THUNDERSTORM WATCH HAS ALSO BEEN CANCELLED FOR DAKOTA AND DIXON COUNTIES ON NORTHEAST NEBRASKA. THREAT FOR SEVERE THUNDERSTORMS WITH POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS CONTINUES OVER FAR SOUTHEASTERN PARTS OF NORTHWEST IOWA...INCLUDING WOODBURY...IDA...CHEROKEE...AND BUENA VISTA COUNTIES. CHAPMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL ALTA 42.67N 95.30W
05/24/2004 0.88 INCH BUENA VISTA IA BROADCAST MEDIA
&&
DPMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 2 ENE MOVILLE 42.50N 96.03W
05/24/2004 1.00 INCH WOODBURY IA TRAINED SPOTTER
0214 PM HAIL PIERSON 42.54N 95.87W
05/24/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
0215 PM HAIL WASHTA 42.58N 95.72W
05/24/2004 0.75 INCH CHEROKEE IA CO-OP OBSERVER
0244 PM HAIL N DANBURY 42.24N 95.72W
05/24/2004 1.00 INCH WOODBURY IA FIRE DEPT/RESCUE
&&
WILLIAMSThe Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401871.